Hail, Palm Beach
- When
- June 15, 1:41 PM EST
- Where
- Palm Beach County, 0.46 mi WNW of Boca Raton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 26.353, -80.087
Multiple trained spotters reported quarter sized hail in Boca Raton.
A surface frontal boundary moved into South Florida during the afternoon and generated numerous to widespread severe thunderstorms during the afternoon and early evening some with very large hail. Hail up to the size of baseballs and slightly larger was reported from two separate thunderstorms and this is only the sixth time since 1950 that baseball sized hail or larger has been reported…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
A surface frontal boundary moved into South Florida during the afternoon and generated numerous to widespread severe thunderstorms during the afternoon and early evening some with very large hail. Hail up to the size of baseballs and slightly larger was reported from two separate thunderstorms and this is only the sixth time since 1950 that baseball sized hail or larger has been reported anywhere in South Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 15, 1:33 PM EST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 233 PM EDT FRI JUN 15 2012 .SHORT TERM (TONIGHT-SUNDAY NIGHT)... RECENTLY ANIMATED WATER VAPOR LOOP SHOWED A MID-LEVEL TROUGH EXTENDING WSW FROM THE CAROLINAS TO THE CENTRAL GULF COAST SLOWLY SHIFTING SOUTHWARD OVER NRN FLORIDA WITH PLENTY OF MID-LEVEL DRY AIR SPREADING SOUTH ACROSS THE REGION IN ITS WAKE. THIS UPPER TROUGH COMBINED WITH A SUFFICIENT AMOUNT OF LOW-LEVEL MOISTURE/INSTABILITY ...A WEAK FRONTAL BOUNDARY OR TROUGH THAT WAS ANALYZED EXTENDING WEST ACROSS S FLORIDA AND THE AFTERNOON SEA BREEZES WILL SUPPORT ANOTHER ROUND OF AFTERNOON CONVECTION ONCE AGAIN LATER TODAY. SIMILAR TO YESTERDAY...DECENT MID-LEVEL LAPSE RATES WITH -9 C 500 MB TEMPS AND PRIMARILY LIGHT WESTERLY FLOW THROUGH THE PROFILE WILL SUPPORT A FEW STRONG TO POSSIBLY SEVERE STORMS WITH THE MAIN IMPACTS BEING LIGHTNING...PERIODS WITH HEAVY RAINFALL...DAMAGING WIND GUSTS AND HAIL THROUGH THE MID-EVENING PERIOD BEFORE TRENDING DOWN. ON SATURDAY...THE MODELS INDICATE THE WEAK SURFACE BOUNDARY AND UPPER TROUGH CONTINUING SOUTH OF THE PENINSULA WITH NORTHERLY FLOW AND MUCH DRIER DEEP LAYER AIR SPREADING SOUTH INTO THE AREA THROUGH THE COURSE OF THE DAY. HOWEVER...WE WILL KEEP ISOLATED/SCATTERED SHOWERS AND STORMS IN THE FORECAST...ESPECIALLY ACROSS THE SOUTHWESTERN PORTIONS OF THE PENINSULA ALONG THE GULF COAST WHERE THE BESTS LOW-LEVEL CONVERGENCE WILL BE EXPECTED BETWEEN THE NELY FLOW AND THE AFTERNOON GULF COAST SEA BREEZE. SATURDAY NIGHT THROUGH SUNDAY NIGHT...MODEL PWAT VALUES CONTINUE TO FALL AS THE DEEP LAYER DRY AIR SPREADS SOUTH ACROSS THE AREA. ALTHOUGH THIS DRY AIR AND NORTHERLY FLOW WILL SUPPRESS AFTERNOON CONVECTION...WILL KEEP A SLIGHT CHANCE OF SHOWERS IN THE FORECAST...ESPECIALLY ACROSS THE ATLANTIC MARINE AREAS AND THE EAST COAST LOCATIONS THROUGH THE OVERNIGHT/EARLY MORNING PERIODS WHERE THE BEST CONVERGENCE WILL BE. .LONG TERM...(MONDAY-THURSDAY) MODELS INDICATE RISING UPPER HEIGHTS AS THE UPPER TROUGH BEGINS TO LIFT ENE AWAY FROM THE LOCAL AREA THROUGH THE FIRST HALF OF THE WEEK. DEEP EASTERLY FLOW WITH NEAR NORMAL TEMPERATURES WILL BE EXPECTED EACH DAY THROUGH THIS TIME. THE BEST CHANCE FOR AFTERNOON SHOWERS WILL REMAIN INLAND AND ALONG THE GULF COAST WITH THE EASTERLY FLOW CONTINUING. && .MARINE... MODERATE NORTHEAST WINDS AND DRIER AIR WILL FILL IN ACROSS THE MARINE AREAS OVER THE WEEKEND IN THE WAKE OF THE WEAK FRONTAL BOUNDARY. THIS WILL TRANSLATE TO BUILDING SEAS...MAINLY OVER THE ATLANTIC WATERS EAST OF PALM BEACH COUNTY ACROSS THE GULF STREAM WHERE SEAS COULD REACH THE EXERCISE CAUTION LEVEL. WINDS WILL STEADILY SHIFT TOWARD THE EAST THROUGH THE EARLY PORTION OF THE UPCOMING WEEK AND REMAIN IN THE MODERATE RANGE THROUGH THE MID-WEEK PERIOD. && .FIRE WEATHER... NO CONCERNS THROUGH THE PERIOD DESPITE THE DRIER AIR SPREADING SOUTH INTO THE LOCAL AREA. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 75 86 75 86 / 30 20 20 20 FORT LAUDERDALE 77 88 77 87 / 30 20 20 20 MIAMI 76 88 76 88 / 30 30 20 20 NAPLES 72 90 71 91 / 30 20 10 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && DISCUSSION/MARINE/FIRE...85/AG AVIATION/RADAR...30/KOB
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 906 AM EDT FRI JUN 15 2012 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-160415- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD- COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 906 AM EDT FRI JUN 15 2012 ...A FEW STRONG STORMS POSSIBLE LATE THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS ALONG THE EAST COAST BEACHES. THUNDERSTORMS: CHANCES FOR THUNDERSTORMS WILL PREVAIL ACROSS THE ENTIRE SOUTH FLORIDA AREA THIS AFTERNOON AND EVENING. THE BEST CHANCES WILL BE ACROSS NORTHEAST MIAMI-DADE COUNTY STRETCHING NORTH INTO BROWARD AND PALM BEACH COUNTIES AND INTO THE LAKE OKEECHOBEE REGION. FREQUENT LIGHTNING STRIKES...HEAVY DOWNPOURS...AND GUSTY WINDS WILL BE THE MAIN THREATS. WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH. HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE EACH DAY WITH LIGHTNING AND DOWNPOURS BEING THE MAIN IMPACTS. SOME OF THESE COULD BECOME STRONG AND EVEN SEVERE. THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE ATLANTIC BEACHES THIS WEEKEND AS WINDS BECOME NORTHEAST AND INCREASE ALONG WITH AN INCOMING SMALL NORTHEAST SWELL. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 205 PM EDT FRI JUN 15 2012 FLZ067-068-168-151830- COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL 205 PM EDT FRI JUN 15 2012 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... EASTERN PALM BEACH COUNTY * UNTIL 230 PM EDT * AT 203 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF LION COUNTRY SAFARI TO GOLDEN LAKES...AND MOVING SOUTHEAST AT 15 MPH. * THE LINE OF STORMS WILL AFFECT... ROYAL PALM BEACH... GOLDEN LAKES... HAVERHILL... GREENACRES CITY... AND SURROUNDING COMMUNITIES. FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. LAT...LON 2636 8019 2676 8044 2687 8022 2657 8003 TIME...MOT...LOC 1805Z 336DEG 13KT 2671 8030 2671 8017 KOB
The Miami radar (KAMX), 89 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
13 hail, 1 lightning. Local standard time, as filed.
Multiple trained spotters reported quarter sized hail in Boca Raton.
A trained spotter reported ping pong sized hail in Boca Raton.
Three men were injured by a lightning strike at a construction site in Homestead. One of the men suffered from severe burns and another went into cardiac arrest. The ages of the victims were unclear and were taken to Ryder Trauma Center at Jackson Memorial Hospital. A third 29-year old male was taken to Homestead General Hospital where he was treated for minor injuries and released.
Multiple reports of hail up to the size of limes in Coral Gables near the Biltmore Hotel.
A trained spotter reported dime and nickel sized hail in Pompano Beach near Atlantic Boulevard and Dixie Highway.
A trained spotter reported quarter sized hail near I-95 and Oakland Park Boulevard.
Penny sized hail reported at Lion Country Safari.
A spotter reported nickel sized hail at the Loop Road Education Center.
Reported in Loxahatchee. Time is approximate.
An off-duty NWS employee reported quarter sized hail in Downtown Miami near Brickel Avenue.
Golf ball sized hail reported in Coconut Grove. Strong winds were also reported which toppled a tree onto a car, damaging the back window, top and side.
Hail the size of baseballs to large apples reported in the Coral Gables area. Pictures of the hail were received at the NWS office with a confirmed diameter of up to 3 inches.
Hendry County Sheriff's officer reported baseball sized hail near the intersection of State Route 833 and State Route 846.
A trained spotter reported quarter sized hail along State Route 29 in Jerome.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390577, 390578, 390608, 390581, 390582, 390583, 390585, 390586, 397127, 390587, 390589, 390590, 390594, 390598.